Virginia, 2016

Damaging Wind in Virginia, June 16, 2016

June 16, 2016 · NWS MRX · 1 event in 1 county or zone

A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in a weakly to moderately unstable environment in association with an upper level trough. The storms were aided by orographic lifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 6:33 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 6:33 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
733 PM EDT THU JUN 16 2016

.AVIATION...Scattered thunderstorms over Kentucky will move toward TRI
and TYS between 01-05Z. Latest SPC HRRR run shows a scattered/broken area of
storms moving into the northern half of Tennessee as a pre-frontal
boundary moves into the region. Thunder chances are too low to include at
CHA.  Due the increasing winds aloft with upper trough and plenty of
mid-level dry air...main concern will be damaging winds.

Besides the convection...MVFR cloud ceilings will move into TRI between 09-17Z.
Broken ceiling also anticipated at TYS between 12-16Z...but should remain at
VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  90  69  89 /  20  10  10   0
Knoxville McGhee Tyson Airport, TN  70  84  65  86 /  50  20  10   0
Oak Ridge, TN                       69  84  66  87 /  50  10   0   0
Tri Cities Airport, TN              66  79  60  85 /  50  30  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 16, 2:21 PM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT THU JUN 16 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT THU JUN 16 2016 /221 PM CDT THU JUN 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG-TO-SEVERE STORMS ARE POSSIBLE THIS EVENING AS A COLD FRONT
BUILDS INTO THE SOUTHERN APPALACHIAN REGION. THE BEST CHANCE WILL
BE ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THE MAIN
THREAT LOOKS TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR
ACCOMPANYING THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T
BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 16, 7:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU JUN 16 2016

TNZ014-038-039-070-170130-
JEFFERSON TN-HAMBLEN TN-CLAIBORNE TN-GRAINGER TN-
854 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRAINGER...HAMBLEN...SOUTHEASTERN
CLAIBORNE AND JEFFERSON COUNTIES UNTIL 930 PM EDT...

AT 853 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW TAZEWELL...OR 8 MILES NORTHWEST OF RUTLEDGE...MOVING SOUTHEAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...DANDRIDGE...RUTLEDGE...NEW TAZEWELL...
BEAN STATION...TAZEWELL...WHITE PINE...NEW MARKET...BANEBERRY...
RUSSELLVILLE...BUFFALO SPRINGS...ALPHA...LONE MOUNTAIN...LOWLAND...
JOPPA...THORN HILL...SANDLICK...PIEDMONT AND PANTHER CREEK S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3632 8327 3629 8326 3628 8323 3630 8323
      3629 8322 3625 8311 3615 8321 3615 8323
      3613 8322 3613 8324 3611 8324 3602 8333
      3597 8353 3627 8370 3635 8367 3636 8370
      3634 8371 3634 8373 3637 8375 3646 8361
TIME...MOT...LOC 0053Z 318DEG 29KT 3636 8362

MOULTON

The radar

The Jackson,KY radar (KJKL), 134 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 16, 9:15 PM EST
Where
Russell County, Honaker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.020, -81.980

A few trees and power lines were reported down in Honaker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634802.